Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The convertibility of $ {\rm Ext}\sp{n}\sb{R}(-,\,A)$


Author: James L. Hein
Journal: Trans. Amer. Math. Soc. 195 (1974), 243-264
MSC: Primary 13D99
DOI: https://doi.org/10.1090/S0002-9947-1974-0360560-5
MathSciNet review: 0360560
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let R be a commutative ring and $ \operatorname{Mod} (R)$ the category of R-modules. Call a contravariant functor $ F:\operatorname{Mod} (R) \to \operatorname{Mod} (R)$ convertible if for every direct system $ \{ {X_\alpha }\} $ in $ \operatorname{Mod} (R)$ there is a natural isomorphism $ \gamma :F(\mathop {\lim }\limits_ \to {X_\alpha }) \to \mathop {\lim }\limits_ \leftarrow F({X_\alpha })$. If A is in $ \operatorname{Mod} (R)$ and n is a positive integer then $ {\text{Ext}}_R^n( - ,A)$ is not in general convertible. The purpose of this paper is to study the convertibility of Ext, and in so doing to find out more about Ext as well as the modules A that make $ {\text{Ext}}_R^n( - ,A)$ convertible for all n.

It is shown that $ {\text{Ext}}_R^n( - ,A)$ is convertible for all A having finite length and all n. If R is Noetherian then A can be Artinian, and if R is semilocal Noetherian then A can be linearly compact in the discrete topology. Characterizations are studied and it is shown that if A is a finitely generated module over the semilocal Noetherian ring R, then $ {\text{Ext}}_R^1( - ,A)$ is convertible if and only if A is complete in the J-adic topology where J is the Jacobson radical of R. Morita-duality is characterized by the convertibility of $ {\text{Ext}}_R^1( - ,R)$ when R is a Noetherian ring, a reflexive ring or an almost maximal valuation ring. Applications to the vanishing of Ext are studied.


References [Enhancements On Off] (What's this?)

  • [1] H. Bass, Finitistic dimension and a homological generalization of semi-primary rings, Trans. Amer. Math. Soc. 95 (1960), 466-488. MR 28 #1212. MR 0157984 (28:1212)
  • [2] N. Bourbaki, Eléments de mathématique, Fasc. XXVIII. Algèbre commutative. Chap. 3: Graduations, filtrations et topologies, Actualités Sci. Indust., no. 1293, Hermann, Paris, 1961. MR 30 #2027.
  • [3] H. Cartan and S. Eilenberg, Homological algebra, Princeton Univ. Press, Princeton, N. J., 1956. MR 17, 1040. MR 0077480 (17:1040e)
  • [4] S. U. Chase, Direct products of modules, Trans. Amer. Math. Soc. 97 (1960), 457-473. MR 22 #11017. MR 0120260 (22:11017)
  • [5] L. Gruson and M. Raynaud, Critères de platitude et de projectivité techniques de ``platification'' d'un module, Invent. Math. 13 (1971), 1-89. MR 0308104 (46:7219)
  • [6] C. U. Jensen, Les foncteurs dérivés de $ \varprojlim$ et leurs applications en théorie des modules, Lecture Notes in Math., vol. 254, Springer-Verlag, Berlin and New York, 1972. MR 0407091 (53:10874)
  • [7] D. Lazard, Sur les modules plats, C. R. Acad. Sci. Paris 258 (1964), 6313-6316. MR 29 #5883. MR 0168625 (29:5883)
  • [8] E. Matlis, Injective modules over Noetherian rings, Pacific J. Math. 8 (1958), 511-528. MR 20 #5800. MR 0099360 (20:5800)
  • [9] -, Injective modules over Prüfer rings, Nagoya Math. J. 15 (1959), 57-69. MR 22 #725. MR 0109840 (22:725)
  • [10] -, Modules with descending chain condition, Trans. Amer. Math. Soc. 97 (1960), 495-508. MR 30 #122. MR 0169879 (30:122)
  • [11] -, Cotorsion modules, Mem. Amer. Math. Soc. No. 49 (1964). MR 31 #2283. MR 0178025 (31:2283)
  • [12] -, Reflexive domains, J. Algebra 8 (1968), 1-33. MR 36 #3765. MR 0220713 (36:3765)
  • [13] B. J. Müller, Linear compactness and Morita-duality, J. Algebra 16 (1970), 60-66. MR 41 #8474. MR 0263875 (41:8474)
  • [14] T. Onodera, Linearly compact modules and cogenerators, J. Fac. Sci. Hokkaido Univ. Ser. I 22 (1972), 116-125. MR 46 #1849. MR 0302705 (46:1849)
  • [15] J. Roos, Sur les foncteurs dérivés de $ \varprojlim$ applications, C. R. Acad. Sci. Paris 252 (1961), 3702-3704. MR 24 #A1938. MR 0132091 (24:A1938)
  • [16] J.-P. Serre, Algèbre locale-multiplicités, 2nd rev. ed., Lecture Notes in Math., no. 11, Springer-Verlag, Berlin and New York, 1965. MR 34 #1352. MR 0201468 (34:1352)
  • [17] P. Vámos, The dual of the notion of ``finitely generated", J. London Math. Soc. 43 (1968), 643-646. MR 40 #1425. MR 0248171 (40:1425)
  • [18] D. Zelinsky, Linearly compact modules and rings, Amer. J. Math. 75 (1953), 79-90. MR 14, 532. MR 0051832 (14:532a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13D99

Retrieve articles in all journals with MSC: 13D99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0360560-5
Keywords: Convertible, injective module, cogenerator, U-reflexive, finite length, Artinian, Noetherian, linearly compact, direct limit, inverse limit, Morita-duality, semilocal, complete in the J-adic topology
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society